Alert archive / Colorado / Flash Flood Warnings in 2023

Flash Flood Warning 76, NWS Denver/Boulder, CO

August 27, 2023Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 27, 2023, 2:56 PM MDT for Larimer County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2023, 2:56 PM MDT (20:56 UTC)
Expired
Aug 27, 2023, 5:00 PM MDT
In force
2 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 75 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.9 hours before the alert went out and 315 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
1815 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

161 
WGUS55 KBOU 272056
FFWBOU
COC069-280000-
/O.NEW.KBOU.FF.W.0076.230827T2056Z-230828T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
256 PM MDT Sun Aug 27 2023

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  The Cameron Peak burn scar in...
  East Central Larimer County in north central Colorado...

* Until 600 PM MDT.

* At 256 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Cameron Peak Burn Scar. Between 0.5 and 1 inch 
  of rain has fallen. Flash flooding is ongoing or expected to begin 
  shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Buckhorn Creek drainage. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Cameron Peak Burn Scar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Cameron Peak Burn
           Scar.

* Some locations that will experience flash flooding include...
  Stove Prairie, Buckhorn Mountain, Mishawaka, Poudre Park, Glen 
  Haven, Masonville and Horsetooth Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the affected part of the Cameron Peak burn area. Rock 
slides or debris flows can also be expected across rural roads.

&&

LAT...LON 4071 10540 4069 10553 4045 10548 4047 10516
      4071 10522

FLASH FLOOD...RADAR INDICATED

$$

Cooper
1 follow-up statement
176 
WGUS75 KBOU 272300
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
500 PM MDT Sun Aug 27 2023

COC069-272310-
/O.CAN.KBOU.FF.W.0076.000000T0000Z-230828T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
500 PM MDT Sun Aug 27 2023

...FLASH FLOOD WARNING FOR THE CAMERON PEAK BURN SCAR IS CANCELLED 
FOR EAST CENTRAL LARIMER COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4071 10540 4069 10553 4045 10548 4047 10516
      4071 10522

$$

Cooper

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 2:51 PM MDT, 5 minutes earlier.

Area forecast discussion, Aug 27, 2:51 PM MDT, 5 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
251 PM MDT Sun Aug 27 2023

.SHORT TERM...(This evening through Monday)
Issued at 147 PM MDT Sun Aug 27 2023

Showers and thunderstorms will continue to progress southeast
across Colorado for the rest of this afternoon and into this
evening. Brief heavy rain, small hail, and winds to 50 mph will
accompany the stronger storms. A severe thunderstorm or two can't
be ruled out. It's not well defined, but appears there is a short
wave trough moving into western Colorado. This will provide lift
for the convection. It is also to produce additional showers and
weak storms through the evening, and possibly after midnight.

For Monday, a weak cold front pushes in from the north early in
the morning. Models generally show scattered showers forming
behind the front during the morning hours. Areas along and in the
foothills should see a better chance for showers due to the
upslope flow. If temperatures can warm into the mid to upper 70s
tomorrow afternoon. ML CAPE should reach 500-800 J/kg. The RAP and
NAM show a little more CAPE than this during the afternoon. Some
uncertainty we see enough sun to reach these temperatures. Though
if we do, scattered to numerous storms are expected with small
hail, heavy rain, and gusty outflow winds.

.LONG TERM...(Monday night through Sunday)
Issued at 230 PM MDT Sun Aug 27 2023

A shortwave trough moving through our area on Monday night will
keep a few showers and storms ongoing into the evening hours.
These will mainly be to the south of I-70. As instability fades a
couple hours before midnight, the showers and storms will come to
an end.

The aforementioned shortwave trough will move southeast of our
forecast area on Tuesday with subsident flow building in overhead.
700 mb temperatures will start warming up a bit but highs will
stay a few degrees below normal. Denver will see a gorgeous 82 for
a high with plenty of sunshine. Only a stray shower or storm may
form in the mountains while the rest of the CWA remains dry.

Zonal flow aloft will develop on Wednesday as our forecast area
will be under subsident flow due to the right exit region of a jet
streak being overhead. 700 mb temperatures will warm to around
17-18C across the I-25 corridor which correlates to highs in the
low 90s. The subsident flow will keep conditions dry and it will
also feel hot because there won't be much cloud cover.

A shortwave trough passes well to the north of Colorado Wednesday
night into Thursday. It attempts to bring a cold front into
Colorado but warm air advection quickly wipes out this front.
Therefore, warm conditions will prevail on Thursday with highs in
the 90s across the plains. There will be better moisture in place
and afternoon showers and storms are possible mainly across the
higher terrain.

A ridge aloft will strengthen over the Central Plains and will
keep the trough along the West Coast of the US from moving
eastward on Friday and into the weekend. The stretch of warm
weather will continue with isolated afternoon and evening showers
and storms possible each day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1145 AM MDT Sun Aug 27 2023

Showers and storms will form over the higher terrain after 18Z
and then spread east across the Denver area mid to late afternoon.
For DEN, will begin the tempo for thunderstorms and gusty winds
at 22Z, with the best chance 23-00Z. Even if DEN is missed by the
storms, a strong wind shift or two can be expected. The threat for
the stronger storms will end around 01Z. There will continue to
be a chance for showers and perhaps a weak thunderstorm through
the evening and even past midnight.

&&

.HYDROLOGY...
Issued at 230 PM MDT Sun Aug 27 2023

Precipitable water values will be 120-170 percent of normal today
and again Monday. Expect the stronger storms to produce heavy
rainfall with up to 1 inch 30 minutes. Storms will be moving
southeast at about 20 mph. This will keep the flash flooding threat
on the low side and mainly limited to flood prone areas (burn &
urban areas).

There will be much drier conditions in the long term period.
Tuesday and Wednesday will be dry so there is no flash flood
threat. A very limited threat of flash flooding is possible
Thursday into the weekend as weak storms are possible over the
burn areas.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Danielson
AVIATION...Meier
HYDROLOGY...Meier/Danielson
Hazardous weather outlook, Aug 27, 10:57 AM MDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1057 AM MDT Sun Aug 27 2023

COZ030>051-281700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1057 AM MDT Sun Aug 27 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will form over the higher terrain early
this afternoon and then spread eastward across the Urban Corridor
and eastern plains through rest of the afternoon and evening.
Small hail, wind gusts to 50 mph, and heavy rain will accompany
the stronger storms. A severe storm or two will be possible with
winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be a good chance of showers and storms on Monday, with
locally heavy rainfall, especially over the higher terrain. A
warmer and drier period is expected to develop for Tuesday,
Wednesday, and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Aug 27, 1:20 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Denver CO
120 PM MDT Sun Aug 27 2023

COZ038-272000-
Larimer County Below 6000 Feet/Northwest Weld County CO-
120 PM MDT Sun Aug 27 2023

...A strong thunderstorm will impact portions of northwestern Weld
and northeastern Larimer Counties through 200 PM MDT...

At 119 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Carr, or 21 miles north of Fort Collins, moving
southeast at 15 mph.

HAZARD...Winds in excess of 40 mph, penny size hail and brief heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wellington, Nunn, and Carr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Brief heavy rainfall is also occurring with this storm and may lead
to localized street flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4071 10458 4070 10506 4092 10511 4093 10510
      4093 10504 4092 10502 4094 10500 4094 10493
TIME...MOT...LOC 1919Z 318DEG 15KT 4087 10501

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

COOPER
Special weather statement, Aug 27, 2:46 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Denver CO
246 PM MDT Sun Aug 27 2023

COZ035-038-272130-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
246 PM MDT Sun Aug 27 2023

...Strong thunderstorms will impact portions of southeastern Larimer
County through 330 PM MDT...

At 243 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Buckhorn Mountain to 4 miles west of
Wellington, or along a line extending from 63 miles north of Denver
to 8 miles north of Fort Collins. Movement was south at 20 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Collins, northern Loveland, Timnath, Stove Prairie, Masonville,
Teds Place, Bellvue, Cedar Cove, Buckhorn Mountain, and Drake.  The
eastern portion of the Cameron Peak burn scar north of Drake and
Masonville will also be impacted by these storms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rainfall is also occurring with these storms and may
lead to localized flooding, especially in the Cameron Peak burn
scar. Do not drive your vehicle through flooded roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4071 10504 4049 10498 4039 10534 4061 10539
TIME...MOT...LOC 2043Z 343DEG 16KT 4060 10532 4068 10508

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 1:20 PM MDTSpecial Weather StatementBOUWeld40 min
Aug 27, 1:43 PM MDTSevere Thunderstorm WarningBOULarimer47 min
Aug 27, 2:33 PM MDTAreal Flood AdvisoryBOULarimer92 min
Aug 27, 2:46 PM MDTSpecial Weather StatementBOULarimer44 min
Aug 27, 3:33 PM MDTSpecial Weather StatementBOUBoulder42 min
Aug 27, 4:18 PM MDTSpecial Weather StatementBOULarimer42 min
Aug 27, 5:17 PM MDTSpecial Weather StatementBOUDouglas43 min

Nearby

Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.